Acid reflux and sore throat

Dear Ask The Doctor:  Nearly two years ago, when I was 18, I started experiencing a constant sore throat, not the same as a sore throat I get when I have a cold, but more like a dry, irritated feeling. I am a vocal performance major, so my voice is very important to me. I went to an ENT right away, and he diagnosed me with acid reflux. I started taking various doses and various different PPI's (I've tried everything from OTC Prilosec and Prevacid, Nexium, Kapidex, and Aciphex), raised the head of my bed, watched my diet, didn't eat before bed, and everything else that is supposed to prevent reflux. The diet made me lose weight, which wasn't the best thing because I wasn't even close to overweight to begin with. I had a healthy BMI of 20 before, the diet took me down to just below 19. Unfortunately, nothing has helped. I did not have any other symptoms other than throat symptoms (no heartburn). Thankfully there has never been any hoarseness involved and I have still been able to sing. But nothing I do seems to relieve my throat symptoms, and in the past few months, things have gotten worse. I have been on Prevacid continually for a year and a half, and have weaned myself down to just 15 mg before bed, and have been doing that for about 8 months. Lately, I've started having a little trouble swallowing liquids (but not solids). It feels like my chest tightens and then relaxes throughout the day. I also have ear pain. The throat irritation varies from day to day, and it is in different locations everyday. Sometimes it's in the back of the roof of my mouth, sometimes it's at the base of my throat, and sometimes it's on the sides of my throat. And in the last month, I have had mild heartburn, where I never had this before. Since the Prevacid, and every other PPI I have tried, isn't helping, and I do not want to become dependent on a medication, I want to stop the PPI use. How can I do this safely? Could the long-term PPI use actually be causing the mild heartburn that I've had in the last month that I never had before? And could this really be acid reflux if none of the treatments work? What else could it be? If it is acid reflux, what other options do I have? I am at my whit's end, as singing is very important to me and an irritated throat makes it more difficult ( although thankfully I have not lost range or had any changes in tone quality and production). I feel desperate and depressed. I can't have any tests because my insurance won't pay for much. If you have any suggestions, that would be great!
 

Dear Patient:  Most of the time, GERD will persist as a chronic condition. Stopping the PPI will only worsen it. I do understand you are apprehensive about taking medicines for a very long time but you do need to take the PPI. I commend you for doing all the supportive measures for GERD (elevating head of bed, not eating before bed, etc). There are also other things you have to avoid: coffee, pop, tea, smoking (if you are a smoker), and stress. These things also increase acid production, hence, should be avoided. It seems to me your symptoms are not controlled by the PPI you are using. It is also noteworthy that PPI use should be continuous for at least 4 weeks; it may be taken on an as-needed basis but taking it continuously usually has better outcomes. Most doctors would maximize the dose of PPIs first; if it still doesn’t work, hiatal hernia is considered and some cases may need surgery (fundoplication). I would suggest you go to your ENT again so your throat can be re-examined and reassessed. You may also ask if an endoscopy will be needed to better evaluate your condition since this has been going on for too long. I do hope this helps and I wish you well always.

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for